Missouri, 2001

Flash Flooding in Missouri, July 10, 2001

July 10, 2001 · NWS SGF · 2 events in 2 counties and zones

Numerous low water crossings were impassable across southern Benton and northeast Hickory Counties. Along Turkey Creek southeast of Fristoe, a bridge was covered by three feet of flowing water during the height of the storm.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Numerous low water crossings were impassable across southern Benton and northeast Hickory Counties. Along Turkey Creek southeast of Fristoe, a bridge was covered by three feet of flowing water during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 10, 1:30 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 1:30 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT TUE JUL 10 2001

PRIMARY FORECAST CHALLENGE IS TIMING AND COVERAGE OF CONVECTION.

BOUNDARY SOMEWHERE AROUND 850 MB HAS SET UP FROM NEAR KANSAS
CITY...SOUTHEASTWARD TO THE MISSOURI BOOTHEEL. CONVECTION CURRENTLY
FIRING WITH WEAK CONVERGENCE ALONG THIS LINE. MODELS SHOW THIS
BOUNDARY WILL OSCILLATE OVER FORECAST AREA INTO FRIDAY AS WEAK VORT
DU JOURS RIDE OVER RIDGE IN NORTHWEST FLOW. WILL JUST GO WITH
SUMMERTIME CLIMATOLOGY WITH REGARD TO TIMING OF CONVECTION...
CONCENTRATING ON LATE NIGHT INTO MORNING STORMS.

AFTERNOON HEAT INDEX VALUES WILL LIKELY RANGE BETWEEN 100 TO 105 AS
SURFACE MOISTURE POOLS NEAR WEAK FRONT. HI VALUES TO STAY JUST BELOW
ADVISORY CRITERIA...SO WILL COVER BY MENTIONING HEAT INDEX IN THE
BODY OF THE ZONES.

AVN SHOWS MORE SIGNIFICANT SHORTWAVE ROTATES INTO BASE OF NORTHEAST
US VORTEX ON FRIDAY...BRINGING A SURFACE FRONT THROUGH THE AREA AND
PUSHING LOWER DEWPOINTS IN FOR SATURDAY. WILL REMOVE PRECIP FOR
SATURDAY AS DRIER AIR SETTLES IN OVER AREA AND CONVECTION IS LIKELY
PUSHED TO THE SOUTHWEST.

FCSTID = 19
PRELIMINARY CCF:
SGF TB 091/071 088/069 088 19552
    BBB   069/087 069/088 066                 5333332
JLN TB 092/073 088/069 087 19452
    BBB   069/088 069/089 067                 5333332
UNO TB 091/071 088/069 088 19552
    BBB   069/087 069/088 066               l  5333332
VIH WB 089/070 088/068 088 19452
    BBB   068/086 068/087 065                 5333332

.SGF...NONE.

BROWNING

In the hours before

Local storm report, Jul 10, 4:12 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 AM CDT TUE JUL 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    5 E LOWRY CITY            MO   70 MPH TSTM GUST
07/10/01   ST.CLAIR                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 10, 4:28 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 AM CDT TUE JUL 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    WARSAW                    MO   WIND DAMAGE
07/10/01   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE DOWN

d
Special weather statement, Jul 10, 5:00 AM CST, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE JUL 10 2001

...SEVERE THUNDERSTORMS AND FLASH FLOODING POSSIBLE THIS MORNING...

A LARGE CLUSTER OF THUNDERSTORMS PRODUCING ISOLATED SEVERE WEATHER
AND FLOODING RAINS WILL MOVE ACROSS THE MISSOURI OZARKS THIS MORNING.

.EXTENDED OUTLOOK...
LATE NIGHT AND EARLY MORNING THUNDERSTORMS ARE POSSIBLE THROUGH
FRIDAY.

BROWNING
Local storm report, Jul 10, 5:39 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 AM CDT TUE JUL 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    HERMITAGE                 MO   WIND DAMAGE
07/10/01   HICKORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN ON B HIGHWAY
                                          AND D HIGHWAY

The radar

The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hickory

When
July 10, 6:35 AM CST to 8:30 AM CST
Where
Hickory County, Northeast Portion
Reported by
OFFICIAL NWS OBS.
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Flash Flood, Benton

When
July 10, 6:40 AM CST to 8:30 AM CST
Where
Benton County, South Portion
Reported by
OFFICIAL NWS OBS.
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258286, 5258287.